Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Louisville, KY

May 27, 2004Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 9:42 PM EST for Dubois County, Indiana. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 9:42 PM EST (02:42 UTC)
Expired
May 27, 2004, 10:45 PM EST
In force
63 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
May 27, 10:05 PM ESTHAIL 1Huntingburg, IN
May 27, 10:05 PM ESTHAIL 1Huntingburg, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:40 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS53 KLMK 280242
SVRLMK
INC037-280345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1045 PM EST

* AT 936 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES WEST OF PORTERSVILLE TO 15
  MILES WEST OF DUFF...OR ALONG A LINE EXTENDING FROM 33 MILES
  SOUTHEAST OF LAWRENCEVILLE TO 26 MILES EAST OF MOUNT CARMEL...AND
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTERSVILLE AND IRELAND BY 950 PM EST
  HAYSVILLE AND DUFF BY 955 PM EST
  KELLERVILLE...JASPER...HUNTINGBURG AND HOLLAND BY 1000 PM EST
  THALES AND MALTERSVILLE BY 1005 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3851 8707 3821 8708 3820 8681 3826 8680
          3825 8669 3852 8670

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM EST, 7 hours 2 minutes earlier.

Area forecast discussion, May 27, 2:40 PM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 9:17 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     7 E VERSAILLES          38.05N 84.60W
05/27/2004  55 MPH           FAYETTE            KY   AMATEUR RADIO

            AT LEAST 50 MPH WIND GUSTS NEAR BLUEGRASS AIRPORT.

&&

XXV
Local storm report, May 27, 9:23 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1023 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     FRANKFORT               38.19N 84.87W
05/27/2004                   FRANKLIN           KY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, May 27, 9:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1032 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          EMINENCE                38.37N 85.17W
05/27/2004                   HENRY              KY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF HOMES DAMAGED WITH SOME PEOLPE
            TRAPPED....NO INJURIES REPORTED AT THIS TIME.
            UPDATE...ALL ROADS ARE CLOSED INTO EMINENCE DUE TO DOWNED
            TREES AND POWERLINES.

&&

XXV
Local storm report, May 27, 9:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     VERSAILLES              38.05N 84.73W
05/27/2004                   WOODFORD           KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND POWER LINES.

&&

SZAPPANOS
Local storm report, May 27, 9:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     LEXINGTON               38.04N 84.46W
05/27/2004                   FAYETTE            KY   AMATEUR RADIO

            ROOFING MATERIAL ON PARTS OF CITATION ROAD NEAR I-75 EXIT
            115.

1030 PM     TSTM WND DMG     LEXINGTON               38.04N 84.46W
05/27/2004                   FAYETTE            KY   AMATEUR RADIO

            TREE LIMBS DOWN ON I-75 NEAR MILE MAKER 115

&&

SZAPPANOS
Local storm report, May 27, 9:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1042 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          LEXINGTON               38.04N 84.46W
05/27/2004                   FAYETTE            KY   LAW ENFORCEMENT

            POSSIBLE TORNADO TOUCHDOWN AT LEESTOWN ROAD AND NEW
            CIRCLE AND VERSAILES ROAD AT NEW CIRCLE. REPORTS OF
            DAMAGE TO TREES AND HOMES.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:18 PM ESTSevere Thunderstorm WarningLMKOrange42 min
May 27, 7:29 PM ESTSevere Thunderstorm WarningLMKWashington46 min
May 27, 7:32 PM ESTSevere Thunderstorm WarningLMKClark43 min
May 27, 7:36 PM ESTFlash Flood WarningLMKClark, Orange, Washington3 hr
May 27, 7:38 PM ESTSevere Thunderstorm WarningLMKCrawford, Harrison52 min
May 27, 7:47 PM ESTSevere Thunderstorm WarningLMKFloyd43 min
May 27, 7:52 PM ESTTornado WarningLMKFloyd53 min
May 27, 10:18 PM ESTSevere Thunderstorm WarningLMKCrawford, Perry57 min
May 27, 10:57 PM ESTSevere Thunderstorm WarningLMKHarrison48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.